Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 51, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2009, 6:06 PM EDT for Clarendon County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 6:06 PM EDT (22:06 UTC)
- Expired
- May 29, 2009, 7:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:10 PM EDT | HAIL 0.75 | 1 Nne Manning, SC | EMPLOYEES AT MCCABES BAR-B-QUE REPORTED MARBLE TO PENNY SIZE HAIL. TIME OF REPORT ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2514 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 292206
SVRCAE
SCC027-292300-
/O.NEW.KCAE.SV.W.0051.090529T2206Z-090529T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MANNING...AND MOVING EAST NORTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TURBEVILLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL SOUTH CAROLINA.
LAT...LON 3382 7991 3378 7998 3376 7998 3373 7996
3371 7999 3363 8003 3359 8023 3378 8029
3395 7997 3389 7994 3389 7990 3387 7988
TIME...MOT...LOC 2206Z 252DEG 15KT 3371 8019
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:28 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 29, 3:28 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 328 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. HIGH PRESSURE WILL BRING IN DRIER AIR FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... COLD FRONT PUSHING THROUGH THE PIEDMONT THIS AFTERNOON. GREATEST INSTABILITY IS ALONG AND EAST OF A SURFACE TROUGH EXTENDING FROM THE LOW COUNTRY/COASTAL PLAIN ON EASTWARD. LI VALUES FROM MINUS 5 IN THE MIDLANDS TO MINUS 8 OVER THE COASTAL PLAIN. THREAT OF CONVECTION LINGERS AHEAD OF THE COLD FRONT, BUT GREATEST THREAT REMAIN OVER EASTERN SC. THE COLD FRONT SHOULD BE EAST OF THE MIDLANDS BY 04Z..THUS ENDING CHANCE OF PRECIPITATION. WEAK COLD AIR ADVECTION OVERNIGHT. THE UPPER TROUGH EXTENDING FROM THE OHIO VALLEY INTO THE TN VALLEY WILL MOVE THROUGH THE CAROLINAS LATE TONIGHT AND SATURDAY MORNING. SOME CLOUDINESS LINGERING OVERNIGHT. LOWS IN THE LOW TO MID 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... THE COLD FRONT WILL BE OFF THE COAST BY DAYBREAK SATURDAY. UPPER TROUGH WILL SWING EAST OF THE AREA EARLY SATURDAY. DOWNSLOPE FLOW EXPECTED MOST OF THE DAY SATURDAY WITH SUNNY SKIES AND HIGHS IN THE UPPER 80S TO LOWER 90S. A WEAK FRONT AND ASSOCIATED SHORT WAVE WILL CROSS THE REGION SUNDAY. H850 FLOW REMAINS WEST/NORTHWEST. BEST CHANCE FOR CONVECTION LOOKS TO BE NORTH OF THE BORDER IN NC. WILL KEEP THE SHORT TERM FORECAST DRY. HIGHS IN THE LOWER 90S SUNDAY. LOWS IN THE UPPER 50S/LOW 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER RIDGING OVER THE SOUTHEAST EARLY NEXT WEEK. UPPER TROUGH MOVES IN BY MIDWEEK. BERMUDA HIGH RIDGING INTO THE REGION THROUGH WEDNESDAY. NEXT COLD FRONT LOOKS TO MOVE INTO THE AREA IN THE THURSDAY/FRIDAY TIME-FRAME. DIURNAL CONVECT POSSIBLE FOR THE MIDDLE OF NEXT WEEK...THEN A BETTER CHANCE FOR CONVECTION LATE WEEK AS UPPER FLOW AMPLIFIES AND COLD FRONT MOVES INTO THE REGION. TEMPS A LITTLE ABOVE NORMAL. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED TO DOMINATE THE 24 HOUR TAF PERIOD. WEAK COLD FRONT APPROACHING THE AREA WILL MOVE THROUGH THE TAF SITES OVERNIGHT. INSTABILITY IS GREATEST ACROSS THE EASTERN MIDLANDS INCLUDING OGB. AS A RESULT WILL KEEP TEMPO FOR TSRA AT OGB WITH VCSH FOR CAE/CUB AND NO SHOWERS FOR AGS/DNL. FRONT WILL BE EAST OF THE TAF SITES BY 20/06Z WITH CLOUDS SLOWLY CLEARING THROUGH DAYBREAK. AS THE FRONT PASSES CLOUDS WILL VEER TO NORTHERLY AND REMAIN THAT WAY THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK... NO SIGNIFICANT IMPACTS EXPECTED SATURDAY THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10 SHORT TERM...10 LONG TERM...10
Hazardous weather outlook, May 29, 3:31 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 331 PM EDT FRI MAY 29 2009 GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-035-301945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN- BARNWELL- 331 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-029-031-036>038-041-301945- CHESTERFIELD-KERSHAW-LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 331 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 5:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 518 PM EDT FRI MAY 29 2009 SCZ036>038-292215- CALHOUN-CLARENDON-ORANGEBURG- 518 PM EDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND ORANGEBURG COUNTIES... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELLOREE MOVING NORTHEAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
Special weather statement, May 29, 5:53 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 553 PM EDT FRI MAY 29 2009 SCZ038-292245- CLARENDON- 553 PM EDT FRI MAY 29 2009 ...A COUPLE OF STRONG THUNDERSTORMS AFFECTING CLARENDON COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS. ONE NEAR MANNING AND THE SECOND NEAR LAKE MARION ADJACENT TO SANTEE STATE PARK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:07 PM EDT | Tornado Warning | CAE | Chesterfield, Kershaw | 38 min |
| May 29, 8:35 AM EDT | River Flood Advisory | CAE | Kershaw | 25 hr |
| May 29, 2:29 PM EDT | River Flood Advisory | CAE | Chesterfield, Marlboro | 30 hr |
| May 29, 6:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.